An overdose alert has just been issued for the province of Ontario. Police have discovered a pot-like substance that contains a drug that is 100 times more toxic than fentanyl. Police warn that the fake cannabis found in Ontario resembles normal marijuana and cannot be detected by sight, smell or taste. But, it contains carfentanil, which can lead to an overdose even if a small amount of it is consumed.

Both Ottawa, and Perth Police have announced that they have discovered carfentanil in their respective regions, and it is unclear where else it may have circulated. These discoveries have prompted an overdose alert for the entire province to warn cannabis users of the danger of this deceiving drug.

Guelph Police warned today that the seized product looks deceivingly similar to cannabis. But after undergoing testing, it was discovered the product actually contained carfentanil and not cannabis. Many users are unable to notice a difference just by looking at the substance. While Guelph Police and Waterloo region both state that this substance has not been found in their region, they make it clear that it has been discovered elsewhere in Ontario. 

This drug is extremely dangerous and can cause significant harm if it is inhaled, ingested or injected. This means that carfentanil can be disguised as either an inhalable pot-like substance or as an edible. Only small amounts of carfentanil are needed to cause harm to the person that is using the drug.

Here is a photo of the drug in question, provided by Guelph Police:

According to Ottawa Public Health , carfentanil is a deadly drug for humans and is usually used by veterinarians as an opioid for large animals like elephants. 

Carfentanil is not for human use and is approximately 100 times more toxic than fentanyl and 10,000 times more toxic than morphine. Ottawa Public Health also warns that carfentanil can be deadly, even if administered in extremely tiny amounts. 

At the moment, it is unclear how many people have been harmed from consuming this drug unknowingly. But, Guelph Police are warning the public to be aware of how deceiving the drug can be. 

The City of Toronto revealed that last year, there were over 300 deaths caused by opioid overdoses in the city - 20% of those deaths were caused by carfentanil. 

The Waterloo Region Integrated Drugs Strategy has released a statement warning Ontarians of this dangerous drug. They say that those who witness an overdose should immediately call 911 and administer naloxone, which you can get for free at the Region of Waterloo Public Health. 

Start the Conversation
Account Settings
Notifications
Favourites
Log Out